The Clifford dimension of a projective curve

David Eisenbud; Herbert Lange; Gerriet Martens; Frank-Olaf Schreyer

Compositio Mathematica (1989)

  • Volume: 72, Issue: 2, page 173-204
  • ISSN: 0010-437X

How to cite


Eisenbud, David, et al. "The Clifford dimension of a projective curve." Compositio Mathematica 72.2 (1989): 173-204. <>.

author = {Eisenbud, David, Lange, Herbert, Martens, Gerriet, Schreyer, Frank-Olaf},
journal = {Compositio Mathematica},
keywords = {genus of Clifford curves; Clifford dimension; Clifford embedding; Clifford bundle; Castelnuovo formula},
language = {eng},
number = {2},
pages = {173-204},
publisher = {Kluwer Academic Publishers},
title = {The Clifford dimension of a projective curve},
url = {},
volume = {72},
year = {1989},

AU - Eisenbud, David
AU - Lange, Herbert
AU - Martens, Gerriet
AU - Schreyer, Frank-Olaf
TI - The Clifford dimension of a projective curve
JO - Compositio Mathematica
PY - 1989
PB - Kluwer Academic Publishers
VL - 72
IS - 2
SP - 173
EP - 204
LA - eng
KW - genus of Clifford curves; Clifford dimension; Clifford embedding; Clifford bundle; Castelnuovo formula
UR -
ER -


  1. [Ac] R.D.M. Accola: Plane models for Riemann surfaces admitting certain half-canonical linear series, part I, in Riemann Surfaces and related topics: Proceedings of the 1978 Stony Brook Conference, ed. I. Kra and B. Maskt, Annals of Math. Studies97, pp 7-20, Princeton University Press1981. Zbl0491.30038MR624801
  2. [ACGH] E. Arbarello, M. Cornalba, P.A. Griffith, J. Harris: Geometry of Algebraic curves Vol I, Grundl, d. math. Wiss.267, Springer Verlag (1985). Zbl0559.14017MR770932
  3. [BE] D.A. Buchsbaum, D. Eisenbud: Algebra structures for finite free resolutions and some structure theorems for ideals in codimension 3. Am. J. Math.99(1977), 447-485. Zbl0373.13006MR453723
  4. [BPV] W. Barth, C. Peters, A. Van de Ven: Compact complex surfaces, Erg. d. Math. u. Grenzg.3 Folge 4, Springer Verlag (1984) Zbl0718.14023MR749574
  5. [BS] D. Bayer, M. Stillman: Macaulay, a computer algebra system, 1981-1989. Available free for a variety of computers from D. Bayer, Dept. of Math. Columbia Univ. or M. Stillman, Dept. of Math., Cornell Univ. 
  6. [Ba] E. Ballico: On the Clifford index of algebraic curves, Proc. Am. Math. Soc.97 (1986), 217-218. Zbl0591.14020MR835868
  7. [Ca] D. Castelnuovo: Una applicazione delle geometria ennumerativa alle curve algebraique, Rendic. Palermo 3°.89 JFM21.0674.02
  8. [EH] D. Eisenbud, J. Harris: Curves of almost maximal genus. Les Presses de l'université de Montréal (1982), 81-138. MR685427
  9. [F] H.M. Farkas: Remarks on Clifford indices. J. Reine Angew. Math.391 (1988), 213-220. Zbl0651.14018MR961170
  10. [Gr] M. Green: Koszul cohomology of projective varieties I, J. Diff. Geometry19 (1984), 127-171. Zbl0559.14008
  11. [GLI] M. Green, R. Lazarsfeld: On the projective normality of complete linear series on an algebraic curve, Inv. Math.83 (1986), 73-90. Zbl0594.14010MR813583
  12. [GL2] M. Green, R. Lazarsfeld: Special divisors on K3-surfaces, Inv. Math.89 (1987), 357-370. Zbl0625.14022MR894384
  13. [Ho] T. Horowitz: Varieties of low Δ-genus, Duke Math. J.50 (1983), 667-683. Zbl0536.14021
  14. [Ma1] G. Martens: Funktionen von vorgegebener Ordnung auf komplexen Kurven, J. Reine Angew. Math.320 (1980), 68-85. Zbl0441.14010MR592143
  15. [Ma2] G. Martens: Über den Clifford Index algebraischer Kurven, J. Reine Angew. Math.336 (1982), 83-90. Zbl0484.14010MR671322
  16. [Ma3] G. Martens: On Dimension Theorems of the Varieties of Special Divisors on a Curve, Math. Ann.267(1984), 279-288. Zbl0519.14021MR738253
  17. [Ma4] G. Martens: On curves on K3-surfaces. to appear. 
  18. [May] A. Mayer: Families of K3-surfaces, Nayoga Math. J.48 (1972), 107-111. Zbl0244.14012MR330172
  19. [Me] T. Meis: Die minimale Blätterzahl der Konkretisierungen einer kompakten Riemannschen Fläsche. Schriftenreihe des Math. Inst. d. Univ. Münster16 (1960). Zbl0093.07603MR147643
  20. [Mo] D.R. Morrison: On K3-surfaces with large Picard number. Inv. Math.75 (1984),105-121. Zbl0509.14034MR728142
  21. [0] C. Okonek: Moduli reflexiver Garben und Flächen von kleinem Grad in P4, Math. Z.184 (1983), 549-572. Zbl0524.14018MR719493
  22. [Ri] J. Riordan: Combinatorial Identities. John Wiley & Sons (1968) Zbl0194.00502MR231725
  23. [Si] C.L. Siegel: Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss.,Phys. -Math. KL., 1929, Nr. 1. Zbl56.0180.05JFM56.0180.05
  24. [Sch] F.O. Schreyer: Syzygies of canonical curves and special linear series, Math. Ann.275 (1986), 105-137. Zbl0578.14002MR849058
  25. [S-D] B. Saint-Donat: Projective models of K3-surfaces, Amer. J. Math.96 (1974), 602-639. Zbl0301.14011MR364263
  26. [So] A. Sommese: Hyperplane sections of projective surfaces I The adjunction mapping, Duke Math. J.46 (1979), 377-401. Zbl0415.14019MR534057
  27. [Sz] G. Szegö: Orthogonal polynomials, Amer. Math. Soc. Coll. Publ. XXIII, New York (1959). JFM65.0278.03
  28. [VdV] A. Van de Ven: On the 2-connectedness of very ample divisors on a surface, Duke Math. J.46 (1979), 403-406. Zbl0458.14003MR534058

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.